Geometriae Dedicata

, Volume 100, Issue 1, pp 103–116 | Cite as

The Uniqueness of the Actions of Certain Branch Groups on Rooted Trees

  • R. I. Grigorchuk
  • J. S. Wilson


It is proved that in many cases of interest the actions of groups on rooted trees can be recovered from the structure of the groups. The results apply to most of the groups introduced by the first author and to the Gupta–Sidki groups; they are proved in the wider context of branch groups satisfying two natural conditions.

group actions rooted trees basal subgroups vertex subgroups 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bartholdi, L. and Grigorchuk, R. I.: Sous-groups paraboliques et représentations de groupes branchés, C.R. Acad. Sci. Paris Sér. I Math. 332 (2001), 789–794.Google Scholar
  2. 2.
    Bass, H. and Kulkarni, R.: Uniform tree lattices, J. Amer. Math. Soc. 3 (1990), 843–902.Google Scholar
  3. 3.
    Bass, H. and Lubotzky, A.: Rigidity of group actions on locally finite trees, Proc. London Math. Soc. (3) 69 (1994), 541–575.Google Scholar
  4. 4.
    Grigorchuk, R. I.: On the Burnside problem for periodic groups, Funktsional. Anal. i Prilozhen. 14 (1980), 53–54. (English translation: Functional Anal. Appl. 14 (1980), 53–54.)Google Scholar
  5. 5.
    Grigorchuk, R. I.: On the Milnor problem of group growth, Dokl. Akad. Nauk SSSR 271 (1983), 30–33. (English translation: Soviet Math. Dokl. 28 (1983), 23–26.)Google Scholar
  6. 6.
    Grigorchuk, R. I.: The growth degrees of finitely generated groups and the theory of invariant means, Izv. Akad. Nauk. SSSR. Ser. Mat. 48 (1984), 939–985. (English translation: Math. SSSR. Izv. 25 (1985).)Google Scholar
  7. 7.
    Grigorchuk, R. I.: On the growth degrees of p-groups and torsion-free groups, Math. Sb. 126 (1985), 194–214. (English translation: Math. USSR Sbornik 54 (1986), 185–205.)Google Scholar
  8. 8.
    Grigorchuk, R. I.: A relationship between algorithmic problems and entropy characteristics of groups, Dokl. Akad. Nauk SSSR 284 (1985), 24–29. (English translation: Soviet Math. Dokl. 32 (1985), 356–360.)Google Scholar
  9. 9.
    Grigorchuk, R. I.: On the Hilbert-Poincaré series of graded algebras associated with groups, Math. Sb. 180 (1989), 207–225. (English translation: Math. USSR Sbornik 66 (1990), 211–229.)Google Scholar
  10. 10.
    Grigorchuk, R. I.: Just infinite branch groups, In: New Horizons in Pro-p Groups, Birkhäuser, Basel, 2000, pp. 121–179.Google Scholar
  11. 11.
    Grigorchuk, R. I. and Wilson, J. S.: A rigidity property concerning abstract commensurability of subgroups, J. London Math. Soc., to appear.Google Scholar
  12. 12.
    Gupta, N. and Sidki, S.: On the Burnside problem for periodic groups, Math. Z. 182 (1983), 385–388.Google Scholar
  13. 13.
    Gupta, N. and Sidki, S.: Some infinite p-groups, Algebra i Logika 22 (1983), 584–589. (Algebra and Logic 22 (1983), 421–424.)Google Scholar
  14. 14.
    de la Harpe, P.: Topics in Geometric Group Theory, Univ. Chicago Press, 2000.Google Scholar
  15. 15.
    Lubotzky, A. Mozes, S. and Zimmer, R. J.: Superrigidity for the commensurability group of tree lattices, Comment. Math. Helv. 69 (1994), 523–548.Google Scholar
  16. 16.
    Lavreniuk, Y. and Nekrashevich, V.: Rigidity of branch groups acting on rooted trees, Geom. Dedicata 89 (2002), 155–175.Google Scholar
  17. 17.
    Margulis, G. A.: Discrete Subgroups of Semisimple Lie Groups, Springer, New York, 1991.Google Scholar
  18. 18.
    Rubin, M.: The Reconstruction of Trees from their Automorphism Groups, Amer. Math. Soc. 1993.Google Scholar
  19. 19.
    Sidki, S. N.: On a 2-generated infinite 3-group: subgroups and automorphisms, J. Algebra 110 (1987), 24–55.Google Scholar
  20. 20.
    Wilson, J. S.: Groups with every proper quotient finite, Proc. Cambridge Philos. Soc. 69 (1971), 373–391.Google Scholar
  21. 21.
    Wilson, J. S.: On just infinite abstract and profinite groups, In: New Horizons in Pro-p Groups, Birkhäuser, Basel, 2000, pp. 181–203.Google Scholar

Copyright information

© Kluwer Academic Publishers 2003

Authors and Affiliations

  • R. I. Grigorchuk
    • 1
  • J. S. Wilson
    • 2
  1. 1.Steklov Mathematical InstituteMoscowRussia
  2. 2.School of Mathematics and StatisticsUniversity of BirminghamEdgbaston, BirminghamEngland

Personalised recommendations